Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter · #1 ·
Hi guys!!I'm 28, and I've been 45-50kgs since I was 18. I've also had very bad ibs-d since I was 18 so always attributed my size to not being able to get any 'goodies' out of my food since my food always went straight through me. 6 months ago my Doctor prescribed paxil for depression and anxiety, which thankfully had cured my ibs - I have only had one attack which I think was linked to PMS. My only problem now is I've put on 12kgs during the past six months. I've read that antidepressants can cause weight gain, but I'm sceptical. I've been pilling in the food since I've had no d attacks, and started eating dairy and drinking fizzies so assume thats whats causing the weight gain. Has anyone else had weight gain on Paxil (or any other antidepressant) and what have you done about it?I'm trying Pilates but find it really hard to keep motivated, but I'm getting really miffed at the orange peel butt and thighs and this spare tyre thats developing around my middle......Help!!!!!!
 

·
Registered
Joined
·
12 Posts
Hi Lisa, yup, Paxil definately causes weight gain. I put on 15 pounds after I started taking it, didn't lose any of it (no matter what I did) until I stopped taking it. In my experience, not all SSRI's cause weight gain. I lost a couple pounds with Prozac. Bear in mind that if you decide to stop the Paxil, do so VERY slowly. The withdrawl symptoms are horrible. Go to quitpaxil.org for some examples. I think Drs. should stop prescribing Paxil for this very reason, even if it does help with depression. There are alot of antidepressants on the market that are effective and have no withdrawl symptoms should you decide to stop taking it.
 

·
Registered
Joined
·
888 Posts
i take cipralex (known in america as lexapro). its a SSRI and ive been taking it for 5 weeks at a 10mg dose. i've lost about a stone in weight but i think thats due to changing my diet more than anything.how long did ur anti depressants take to start working? i get constant tummy ache and even though its lessened its still there and hurts.
 

·
Registered
Joined
·
12 Posts
In my experience it takes several weeks for the drugs to start working. Drs. say about 4 weeks but I'd say closer to 6 weeks. The initial side effects are bothersome but do go away in time, so stick with it, at least a couple months to see if the drug works for you.
 

·
Registered
Joined
·
26 Posts
Discussion Starter · #6 ·
Vicky, the paxil began working for me within a half hour of taking the first tablet which I was surprised at, considering the doctor told me it could take up to 2 weeks to take effect. I was very very depressed when I began the meds, so was thrilled that it worked straight away. I was very 'speedy' for the first few days, and lost my appetitite but that returned no problem and the speedy feeling soon disappeared.Peppermintpatty I am thinking of changing to something else when I need to get my next prescription, mainly for the weight problem. I've had a few minor libido problems also, but that doesn't bother me or my husband too much since I'd rather be happy and contented and miss out on the big 'o' for a while! I have heard that there are problems with withdrawal from paxil but I've also read some reports that the withdrawal wasn't bad for others so I guess it depends on the individual.I have thought about daily walks to try to help with the weight problem since I've always been pretty lazy and don't like any intense exercise!! (I'd rather bang my head against a brick wall.....)
 

·
Registered
Joined
·
888 Posts
im not keen on exercise either! would rather sit down with a book than go for a walk!!! I'm too lazy I think and that's because I've moved to a city in England - taxis everywhere, buses everywhere!! no real need to walk. in what way has paxil helped you? i know someone who is on this drug and who it has helped with the major pain issues, but not that daily pain.
 

·
Registered
Joined
·
117 Posts
hi..i've been on Paxil now for about 4 months, and my weight stayed the same.. i think i've lost about 5 lbs. because i am more conscious of restricting my eating when it is obvious that i will suffer consequences.my doc. said that if somebody is really depressed and not eating, their appetite may increase when they start anti-depressants - hence weight gain. perhaps your diet has stayed the same though (?) i haven't heard that it effects metabolism though..elavil.. definately. paxil?? i've only lost a bit of weight. we are all different though. i've been exercising as well for the last 8 yrs. keep up the pilates! that's great stuff.. and i only noticed major changes about a year after.. so don't be discouraged. it's not cardio though!!-meg
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top